Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2003, 4:07 PM MDT for Stark County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 4:07 PM MDT (22:07 UTC)
- Expired
- Jul 13, 2003, 4:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stark County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -624 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 132207 SVRBIS NDC089-132300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 404 PM MDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 430 PM MDT * AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEAST STARK COUNTY...OR ABOUT 25 MILES SOUTHEAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL SOUTHEAST STARK COUNTY...ALONG AND EAST OF HIGHWAY 8... NOW UNTIL 430 PM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR MOST OF NORTH DAKOTA. LAT...LON 4680 10243 4664 10237 4663 10211 4684 10210 $$ JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:00 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 1:00 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN JUL 13 2003 MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE CONVECTION GOING IN THAT REGION THIS AFTERNOON. A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT. THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION. SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON. .BIS...NONE. LEBLANG
Hazardous weather outlook, Jul 13, 3:46 AM MDT, 12 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND EVENING. TURNER
In the hours before
Special weather statement, Jul 13, 10:54 AM MDT, 5 hours 13 minutes before
NDZ001-009-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1145 AM CDT (10405 PM MDT) WED JUL 2 2003 AT 1140 AM CDT (1040 AM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED MODERATE THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER AND ARE MOVING INTO NORTHERN WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT 30 MPH AND ARE EXPECTED TO AFFECT GRENORA...HANKS...ZAHL...APPAM..ALAMO..WILDROSE...HAMLET AND MCGREGOR BY 100 PM MDT (1200 PM MDT). WHILE THESE STORMS ARE WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. PERRY
Special weather statement, Jul 13, 10:59 AM MDT, 5 hours 8 minutes before
NDZ001-009-131800- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WILLISTON ND 1155 AM CDT (1055 AM MDT) WED JUL 2 2003 CORRECTED TIME ERRORS AT 1140 AM CDT (1040 AM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED MODERATE THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER AND ARE MOVING INTO NORTHERN WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT 30 MPH AND ARE EXPECTED TO AFFECT GRENORA...HANKS...ZAHL...APPAM..ALAMO..WILDROSE...HAMLET AND MCGREGOR BY 100 PM CDT (1200 PM MDT). WHILE THESE STORMS ARE WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. PERRY
Special weather statement, Jul 13, 12:13 PM MDT, 3 hours 54 minutes before
NDZ001-009-131930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 110 PM CDT (1210 PM MDT) SUN JUL 13 2003 AT 105 PM CDT (1205 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED MODERATE THUNDERSTORMS ARE MOVING ACROSS NORTHERN WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT 20 MPH AND ARE EXPECTED TO AFFECT CROSBY...NOONAN...APPAM...ALAMO...CORINTH...WILDROSE...HAMLET AND MCGREGOR BY 230 PM CDT (130 PM MDT). WHILE THESE STORMS ARE WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. PERRY
Special weather statement, Jul 13, 1:47 PM MDT, 2 hours 20 minutes before
NDZ001-009-132145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 245 PM CDT (145 PM MDT) SUN JUL 13 2003 AT 240 PM CDT (140 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED THAT MODERATE THUNDERSTORMS ARE DEVELOPING ALONG THE MONTANA/NORTH DAKOTA BORDER AND MOVING ACROSS WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT 30 MPH AND ARE EXPECTED TO AFFECT ALL OF WILLIAMS AND DIVIDE COUNTIES THROUGH 430 PM CDT (330 PM MDT). WHILE THESE STORMS ARE NOT SEVERE...THEY MAY PRODUCE BRIEF THUNDERSHOWERS WITH HEAVY RAIN...SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. PERRY
Local storm report, Jul 13, 2:59 PM MDT, 1 hour 8 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM DICKINSON ND 1 INCH HAIL
07/13/03 STARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:37 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 53 min |
| Jul 13, 2:42 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 48 min |
| Jul 13, 3:34 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 56 min |
| Jul 13, 4:21 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 54 min |
| Jul 13, 4:49 PM MDT | Tornado Warning | BIS | Mercer | 26 min |
| Jul 13, 5:00 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 60 min |
| Jul 13, 5:12 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 63 min |
| Jul 13, 5:40 PM MDT | Tornado Warning | BIS | McLean | 35 min |
| Jul 13, 5:56 PM MDT | Tornado Warning | BIS | Sheridan | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.